DEAR DR. ROACH: My son had an ultrasound the other day for a hernia. I have had six hernias. His results showed an inguinal hernia, 2.2 centimeters and "reducible." Will he need surgery? Can he wear a truss? What does "reducible" mean? Is this a risk for strangulation of the bowel? -- B.E.
ANSWER: A hernia is a defect in the abdominal wall, ...Read more
DEAR DR. ROACH: Are there any medical conditions that can lead to loss of fingerprints? -- Anon.
ANSWER: There are several skin conditions that can lead to loss of fingerprints, with nonspecific dermatitis leading the list, according to a recent study. Other causes identified were primary hyperhidrosis, irritant contact dermatitis, atopic ...Read more
DEAR DR. ROACH: Please discuss Brugada syndrome. Three members of my family died from it before we finally got a diagnosis. Where does it come from? -- V.K.
ANSWER: Brugada syndrome is an inherited, genetic condition. It seems to be caused by an abnormality in the genes that code for sodium channel proteins in the heart. Brugada syndrome ...Read more
DEAR DR. ROACH: My husband is a smoker. I have begged him to quit, but he won't. He sleeps sitting up, with his legs hanging, because he has trouble breathing. This way of sleeping causes his feet and ankles to swell. His doctor ordered diuretics and urged him to quit smoking. He also recommended that he sleep in a bed, with his legs elevated --...Read more
DEAR DR. ROACH: I hope you can shed some light on an issue that I have not seen you address: the dawn phenomenon. I am having trouble controlling my diabetes. I am 67 years old, and my mother was a "brittle" Type 2 diabetic who ultimately needed insulin twice a day. I have been on glipizide (10 mg) for three months now; before that, I was on 5 ...Read more
DEAR DR. ROACH: With the current focus on gut health, I have been hearing a lot about probiotic supplements. Who should take them? Does the number of bacteria matter more than the types listed on the container? Does one take them daily, for a brief time period, or for extended time periods? -- K.V.S.
ANSWER: Probiotics are healthy bacteria in ...Read more
DEAR DR. ROACH: I read your recent column about "flesh-eating bacteria." Is it in any way related to Mycobacterium marinum?
My son is having multiple surgeries due to this, which was finally and correctly diagnosed after many weeks. It came on slowly over months, and has caused his hand to swell up greatly. He remembered that he did get a cut ...Read more
DEAR DR. ROACH: Over the past year, I have taken three different statins, all with disastrous side effects. I am currently getting a month off before my doctor tries another one. I have talked to everyone I know or meet about these drugs. My decidedly unscientific survey results are that about a third of the people take them without problems, a ...Read more
DEAR DR. ROACH: I was shocked recently when I read an article from a reputable source implying that sooner rather than later (and maybe already), doctors who have a patient who could be treated successfully only with massive doses of antibiotics would be required to allow the patient to die rather than run the risk of creating a generation of ...Read more
DEAR DR. ROACH: My daughter's iron level has been dangerously low for several years. One measurement was as low as 5, but mostly it is between 9 and 15. She took iron pills, which affected her in many other ways.
She was given one iron injection, which affected her negatively. She refused the second one. She has been on an antidepressant and an...Read more
DEAR DR. ROACH: I am a 58-year-old woman with a long medical history of anxiety. In 2007, my doctor prescribed me clonazepam 0.5 mg to take as needed for anxiety attacks and OCD, from which I constantly suffer. I have been off and on this medication until now. From late October 2017 to January 2018, I went off it for a while. Then I began having...Read more
DEAR DR. ROACH: I hope you can help elderly folks (like myself, age 83) who have a very embarrassing situation wherein their stool seeps out of them. The problem is only noted when I sit down and find that my underwear sticks to me. The problem appears to happen anytime, and sometimes AFTER a bowel movement. -- R.C.
ANSWER: Fecal incontinence ...Read more
DEAR DR. ROACH: Two years ago, I spent a month in Havana, Cuba, to study Spanish. We were staying in a good hotel. Without warning, one morning they started the pest control, spraying the rooms with DDT. The substance was confirmed by our group leader. Our clothing and belongings stayed in the rooms, and we were told to stay out for three to ...Read more
DEAR DR. ROACH: My whole family has heart problems. I'm 74 years old. My blood pressure has been high lately. Today it's 143/79. Some days 139/73. It's always different, but still high.
I take 20 mg of lisinopril twice a day. Now I am taking 10 mg of amlodipine also. My doctor says there's nothing else he can do for me. I am 5 feet 3 inches ...Read more
DEAR DR. ROACH: I walk outside almost every day for at least an hour. I cover myself from head to toe -- long pants and long sleeves, with the backs of my hands covered and a wide-brimmed hat with a bandanna covering my neck and lower chin. With sunglasses on, ready to go, my husband jokes that I look like I am going to rob a bank! But after ...Read more
DEAR DR. ROACH: Back in the early 1930s, I had asthma. My dad had asthma all his life. When either of us had an attack, my dad would use a powder called Green Mountain Powder. He would set fire to some of the powder, and we would inhale the smoke. It worked very well.
You could buy it in powder form and cigarettes, over the counter. Then later ...Read more
DEAR DR. ROACH: An 80-year-old was mistakenly prescribed prednisone, 40 mg, for six months and is now being weaned off over four weeks. While on the prednisone, she had some symptoms that I think are side effects, including sleeping all day, no energy, losing weight (30 pounds over six months without trying), hair falling out, thinning skin, ...Read more
DEAR DR. ROACH: I recently had a blood and urine checkup. Most everything was within normal range (doing well), except that I am low on vitamin D, at 24. The doctor recommended supplements, but said to be careful not to overdo. How much is too much? Is one a week OK? -- Y.C.
ANSWER: There are several ways to replace vitamin D, but the most ...Read more
DEAR DR. ROACH: My husband had pacemaker surgery in December following a diagnosis of hypertrophic cardiomyopathy. Three weeks later, he developed edema in his lower legs. He was treated by his doctor with a diuretic. At his six-week pacemaker checkup, we brought it up to the cardiac physician assistant that the swelling was still there and that...Read more
DEAR DR. ROACH: I am a 71-year-old Type 2 diabetic woman, but I find the glucose monitoring systems requiring blood samples so painful to use that I don't test. At present, I get along by taking a 500-mg metformin tablet three times a day and having bloodwork done about twice a year. My last fasting glucose test result (1/19/18) was 134 mg/dL, ...Read more